Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 134, NWS Topeka, KS

June 10, 2011Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2011, 8:15 PM CDT for Anderson County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 8:15 PM CDT (01:15 UTC)
Expired
Jun 10, 2011, 8:30 PM CDT
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
2.0
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KTOP 110115
SVRTOP
KSC003-110130-
/O.NEW.KTOP.SV.W.0134.110611T0115Z-110611T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KINCAID...OR 16 MILES SOUTHEAST OF
  GARNETT...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINCAID AND MAINLY RURAL AREAS OF SOUTHEASTERN ANDERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF 
BALL SIZE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3815 9520 3813 9507 3804 9507 3803 9508
      3803 9516 3803 9522
TIME...MOT...LOC 0115Z 273DEG 11KT 3807 9511
WIND...HAIL <50MPH 1.50IN

$$

BARJENBRUCH
1 follow-up statement
625 
WWUS53 KTOP 110126
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT FRI JUN 10 2011

KSC003-110136-
/O.EXP.KTOP.SV.W.0134.000000T0000Z-110611T0130Z/
ANDERSON-
826 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 830 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE 
AREA...THUS THE WARNING WILL EXPIRE AT 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3815 9520 3813 9507 3804 9507 3803 9508
      3803 9516 3803 9522
TIME...MOT...LOC 0126Z 273DEG 11KT 3807 9507

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:57 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 10, 6:57 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT FRI JUN 10 2011

...UPDATE TO AVIATION...

.UPDATE...

THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK FRONTAL BOUNDARY
EXTENDING FROM OSKALOOSA THROUGH TOPEKA...OSAGE CITY...AND
EMPORIA. THE ENVIRONMENT IN THE WARM SECTOR EAST OF THE FRONT IS
CURRENTLY CHARACTERIZED BY WEAK INHIBITION...1500 TO 2000 J/KG
OF MIXED LAYER CAPE....AND 35 TO 45 KTS OF DEEP LAYER WIND SHEAR.
THESE CONDITIONS ENCOURAGE DEVELOPMENT OF SUPERCELLS. HOWEVER...
THE STORMS THAT HAVE DEVELOPED IN THE PAST HOUR IN SHAWNEE AND
JEFFERSON COUNTY ARE IN AN AREA WITH SLIGHTLY GREATER CONVECTIVE
INHIBITION AND THE UPDRAFTS MAY ACTUALLY BE HINDERED A BIT BY THE
STRONGER SHEAR IN THAT AREA. HAVE THUS ISSUED THE WATCH TO THE
SOUTHEAST OF CURRENT CONVECTION WHERE CONDITIONS LOOK A BIT MORE
FAVORABLE IN TERMS OF DEVELOPING SEVERE UPDRAFTS. THE MOST
FAVORABLE TIMING FOR SEVERE WEATHER THIS EVENING WILL LIKELY
OCCUR FROM 530 PM THROUGH 830 PM IN THE LOCAL FORECAST AREA.

LOW LEVEL WINDS ARE VERY WEAK IN THE WARM SECTOR...WITH WEAK LOW
LEVEL SHEAR IN PLACE AS WELL. THUS...WHILE LCL'S ARE ON THE LOW
SIDE...DO NOT ANTICIPATE MUCH IN THE WAY OF LOW LEVEL ROTATION
WITH ANY OF THIS ACTIVITY. NEVERTHELESS...WILL MONITOR CLOSELY
GIVEN THE PRESENCE OF THE SLOW MOVING FRONTAL BOUNDARY AND
POTENTIAL FOR SUPERCELL DEVELOPMENT.

BARJENBRUCH

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

UPPER LOW MOVING ACROSS THE NORTHERN PLAINS BRINGING SOME SHEER
VORTICITY ACROSS CENTRAL AND NORTHERN KANSAS...WHICH IS WORKING
ON SOME ELEVATED INSTABILITY ACROSS THE NORTHERN COUNTIES AND
PRODUCING ISOLATED SHOWERS AND STORMS THERE. SURFACE FRONT
ASSOCIATED WITH THE LOW HAS PUSHED SOUTHWARD TOWARD THE WICHITA
AREA...WITH WARM SOUTHERLY FLOW IN NORTHERN OKLAHOMA STALLING ITS
SOUTHERLY PROGRESS. HIGHS HAVE REACHED LOWER 80S WHERE THE SUN
HAS BROKEN OUT...AND REMAINED IN THE 60S AND 70S ACROSS THE NE
UNDER THE CLOUDS.

MAY STILL GET SOME SHOWERS AND STORMS ALONG THE FRONT TO THE
SOUTH...AND MID LEVEL WINDS OVER THE FRONT REMAIN SOUTHERLY
ACROSS THE EAST SO WILL CARRY SOME SLT TO CHANCE POPS ACROSS THE
EAST CENTRAL COUNTIES OVERNIGHT MAINLY BEFORE MIDNIGHT. WILL PASS
ALONG TO NEXT SHIFT TO WATCH FOR PATCHY MORNING FOG IF SKIES
CLEAR ENOUGH TO GIVE RADIATIONAL COOLING A SHOT. COOL
NORTHEASTERLY FLOW WITH THE SFC HIGH CONTINUES ACROSS OUR AREA
THROUGH THE DAY SATURDAY AND EXPECT A NICE LATE SPRING DAY WITH
HIGHS UPPER 70S TO LOWER 80S. THUNDERSTORMS EXPECTED TO HOLD OFF
FOR OUR AREA UNTIL THE EVENING HOURS.

CRAVEN

&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SURFACE LOW PRESSURE WILL DEEPEN IN THE HIGH PLAINS SATURDAY
NIGHT IN RESPONSE TO HEIGHT FALLS ALOFT FROM A DIGGING UPPER
TROUGH IN THE WESTERN CONTINENTAL UNITED STATES. A STALLED FRONT
IN SOUTHERN KANSAS WILL LIFT NORTH AS A WARM FRONT IN RESPONSE TO
AN INCREASING PRESSURE GRADIENT. MODEL GUIDANCE DIFFERS ON
EVOLUTION OF CONVECTION INITIATION SATURDAY NIGHT AND SUNDAY. THE
NAM IS FURTHEST WEST WITH THE SURFACE LOW AND BACKS THE LOW
LEVEL JET BEFORE THE JET VEERS WITH THE PASSAGE OF THE UPPER
LEVEL WAVE THROUGH NORTHEAST KANSAS. MEANWHILE...THE GFS IS
FURTHER EAST WITH THE SURFACE LOW WITH A MORE VEERING LOW LEVEL
JET. THE ECMWF IS MORE OF A COMPROMISE SOLUTION AND HAVE FAVORED
THE ECMWF AND GFS FOR THIS FORECAST. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT AND TRACK
THROUGH NORTHEAST KANSAS SATURDAY NIGHT INTO SUNDAY. PRECIPITABLE
WATER VALUES AIDED BY STRONG MOISTURE TRANSPORT WILL ALLOW FOR
EFFICIENT RAIN PROCESSES ALONG WITH HEAVY RAIN IN THE STRONGER
THUNDERSTORMS. SHEAR PROFILES ALONG WITH INSTABILITY ALSO SUPPORT
THE POTENTIAL OF MARGINALLY SEVERE THUNDERSTORMS. WILL ALSO NEED
TO MONITOR THE POTENTIAL OF FLOODING WHERE THUNDERSTORMS TRACK
OVER THE SAME AREAS AND IN BASINS WHERE FLASH FLOOD GUIDANCE IS
LOWER DUE TO PREVIOUS HEAVY RAIN.

UPPER LEVEL RIDGING IS PROGGED TO BUILD INTO THE SOUTHERN AND
CENTRAL PLAINS MONDAY BRINGING AN UPSWING IN TEMPERATURES.
TUESDAY AN UPPER TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS
NUDGING A WEAK FRONT SOUTH INTO NORTHEAST KANSAS. THIS FRONT WILL
BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. A STRONGER UPPER
WAVE LATE IN THE FORECAST PERIOD LOOKS TO PROVIDE A BETTER CHANCE
FOR THUNDERSTORMS.

ANGLE

&&

.AVIATION...

SCT-BKN MVFR CIGS TO CONTINUE THROUGH 02Z NEAR THE TAF SITES THEN
BECOME VFR. SOME MVFR VSBYS ARE POSSIBLE AFTER 09Z THEN VFR AGAIN
AFTER 14Z. WINDS WILL VEER FROM THE NORTH TO THE EAST BY 21Z SAT.
CONVECTION WILL REMAIN SOUTHEAST OF THE TERMINAL LOCATIONS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 5:21 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT FRI JUN 10 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-112230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
521 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
GENERALLY SOUTH AND EAST OF THE KANSAS TURNPIKE. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE QUARTER SIZE HAIL
AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
SATURDAY NIGHT INTO SUNDAY. SOME OF THE THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA MID TO LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 10, 7:02 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 WSW HARRIS            38.27N 95.59W
06/10/2011  E1.00 INCH       COFFEY             KS   PUBLIC

&&

MRC
Local storm report, Jun 10, 7:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 N WESTPHALIA          38.21N 95.49W
06/10/2011  E1.75 INCH       ANDERSON           KS   EMERGENCY MNGR

            MOST STONES QUARTER SIZE WITH FEW GOLF BALL SIZED STONES
            MIXED IN.

&&

MRC
Local storm report, Jun 10, 7:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             5 E WESTPHALIA          38.19N 95.40W
06/10/2011  E1.75 INCH       ANDERSON           KS   TRAINED SPOTTER

            QUARTER SIZE TO GOLFBALL SIZE HAIL COVERING THE GROUND.

&&

JW
Local storm report, Jun 10, 8:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             KINCAID                 38.08N 95.15W
06/10/2011  E1.00 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 10, 8:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             1 NE LONE ELM           38.09N 95.23W
06/10/2011  E1.75 INCH       ANDERSON           KS   LAW ENFORCEMENT

            REPORT RELAYED VIA ALLEN COUNTY DISPATCH AND WFO WICHITA.

&&

JW
Local storm report, Jun 10, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             2 E KINCAID             38.08N 95.12W
06/10/2011  E0.88 INCH       ANDERSON           KS   EMERGENCY MNGR

            REPORT RELAYED BY LINN COUNTY EMERGENCY MANAGEMENT.

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:11 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey64 min
Jun 10, 7:19 PM CDTTornado WarningTOPAnderson41 min
Jun 10, 10:24 PM CDTSpecial Weather StatementTOPCoffey21 min
Jun 10, 10:36 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.